Hi All! So, my question, I wanted to see if other guys have experienced erectile dysfunction (ED) due to depression (apart from the expected ED stuff caused by the SSRI’s, etc. — which I am not on) I’m in my mid-30′s and was diagnosed with BiPolar II two years ago — just started taking meds two years ago, and i’m currently on Lamictal, Trazadone and Abilify.
Though I’ve been diagnosed with BiPolar II recently, I’ve probably been depressed most of my life. But, I had a particularly bad episode of depression for four years in my early 20′s (from 18-22 y.o.). Since that time, my erections have never quite been the same (I’ve only started taking meds sildenafil citrate 100 mg the last three years, so i can’t blame it on the meds). I can’t maintain a rigid erection, only with alot of stimulation can i get there, otherwise, it goes to partial erection.
Any guys have a similar experience?
My therapist (whe’s an M.D.) has a theory that due to major depressive episodes, alot of men suffer long-term erectile dysfunction. He said that studies have shown that men experiencing major episodes of depression have low/absent nocturnal erections (“NE”), and these NE are necessary to maintain the smooth muscles in the penis, otherwise penile tissue is compromised. The average male has like 4-6 NE per night lasting approx. 10 minutes. These are necessary for the health of the penis. During my depression I don’t recall having NE or waking up with a morning erection. So, my therapist’s theory sounds right to me. I know since my major depression in early 20′s, I just don’t have the rigid strong erections as I once did.
Does this sound familiar to any of the guys out there? I’m really despondant about this — I just started to focus on my ED stuff the past two years, but I realized I’ve had it since as far back as i remember. I’m sooo depressed about this; feel like i can’t live like this, feel inadequate and broken.
If you have any infomation or insight to add to this, can you please post or email me directly? I’m at ecgnyc at yahoo dot com.